Minnesota, 2018Damaging Winds in Minnesota, July 4, 2018
July 4, 2018 · NWS ARX · 7 events in 3 counties and zones
A line of severe thunderstorms moved across southeast Minnesota during the afternoon of July 4th. These storms produced damaging winds that blew down trees near Rochester (Olmsted County) and took part of the roof off a barn near Winona (Winona County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- $270,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved across southeast Minnesota during the afternoon of July 4th. These storms produced damaging winds that blew down trees near Rochester (Olmsted County) and took part of the roof off a barn near Winona (Winona County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 11:30 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 4, 11:30 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1230 PM CDT Wed Jul 4 2018
.SHORT TERM...(Today through Thursday Night)
255 AM CDT Wed Jul 4 2018
Area is quiet early this morning with ridge of high pressure
extending from the Great Lakes into our region. Temperatures as of 2
AM were in the middle 60s to the middle 70s with dew points in the
mid 60s to lower 70s.
Weather scenario for today into tonight is a rather complicated one
to say the least. First will be the increased heat and humidity
today with temperatures topping off in the upper 80s to the middle
90s and dew points in the lower/middle 70s. This is expected to
produce heat indices generally in the 95-105. Will keep current Heat
Advisory headlines going today based on this. Second, will be
shower/thunder chances today. Currently watching a complex of
thunderstorms rolling across the Dakotas. A few of the latest CAMs
bring this complex into western portions of the area by mid-
afternoon. Shear is lacking some, so expected these storms to weaken
as they approach. Meanwhile, forecast bufkit soundings show the area
in un-capped as heat increases today. Looks like we could auto-
convect for isolated-scattered pulse-type thunderstorms in high
CAPE/low shear environment. So, beside some outflow gusts
potentially 30-40kt, confidence for organized severe weather is low
at this time. Lastly, will be watching how incoming cold front later
tonight interacts with very warm/humid airmass in place. Again,
looks like a high cape/low shear environment but cannot rule out
some localized organization to the convection for a few stronger/
possibly severe storms with higher wind gusts. Another thing to
consider is the high precipitable water values in this muggy airmass
of 2+ inches. So, any storm will be capable of very heavy downpours
with perhaps some localized ponding of water. All said, people out
celebrating Independence Day will have to keep a close eye on the
weather today into this evening.
Still some lingering shower/thunderstorm chances Thursday, mainly
south of I-90. For the rest of the area, cooler/drier air on tap as
high pressure builds in from Canada. Look for highs Thursday in the
80s with lows Thursday night in the middle 50s to the lower 60s.
.LONG TERM...(Friday through Tuesday)
Issued at 255 AM CDT Wed Jul 4 2018
Friday through Sunday look great as high pressure builds/holds over
the region. Plan on mostly sunny/clear conditions with highs in the
upper 70s to the lower 80s with comfortable dew points in the
50s/lower 60s.
A small chance of shower/thunderstorms will be seen Sunday night as
a cold front drops south into the region. Ridge builds back in for
Tuesday for dry and seasonably warm conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Jul 4 2018
Scattered thunderstorms are possible at KRST and KLSE this
afternoon into early evening. Included -TSRA at KRST and VCTS at
KLSE for now. IFR conditions are possible with any storms.
Confidence is somewhat lower in shower/storms tonight, but did
maintain VCSH wording for now. Dry weather with VFR conditions
expected for Thursday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ032>034-041>044-
053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...JMHazardous weather outlook, Jul 4, 10:13 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1113 AM CDT Wed Jul 4 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1113 AM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and western into southwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect through early this evening. Heat
index readings are going to climb into the 95 to 105 range during
the afternoon and early evening hours.
Scattered thunderstorms are possible mainly between 2 pm and 8
pm today. Some of these could be strong to severe, with damaging
winds and locally heavy rain the main threats.
A few strong to severe storms are possible overnight tonight.
Damaging winds and heavy rain would be the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few thunderstorms are still possible Thursday. However, no
severe weather is expected.
.SPOTTER INFORMATION STATEMENT...
Some spotter groups may be needed this afternoon into this
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-051200-
Taylor-Clark-
1113 AM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for a portion of central
Wisconsin.
.DAY ONE...This Afternoon into Tonight
Heat index readings of 90 to 100 degrees are expected this
afternoon into early this evening.
Scattered thunderstorms are possible mainly between 1 pm and 8 pm
today. Some of these could be strong to severe, with damaging
winds and locally heavy rain the main threats.
A few strong to severe storms are possible overnight tonight.
Damaging winds and heavy rain would be the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few thunderstorms are still possible Thursday morning. However,
no severe weather is expected.
.SPOTTER INFORMATION STATEMENT...
Some spotter groups may be needed this afternoon into this
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS/RRS
In the hours before
Special weather statement, Jul 4, 11:40 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1240 PM CDT Wed Jul 4 2018
WIZ017-029-032>034-041900-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia,
Whitehall, and Black River Falls
1240 PM CDT Wed Jul 4 2018
A Line of Showers and Thunderstorms Moving Into the Area...
At 1230 pm, a line of showers and thunderstorms was located from
near Ladysmith and Eau Claire to Wabasha Minnesota. The line was
moving east at 30 mph. By 2 pm, the leading edge of the line is
expected to be near a Rib Lake to Owen-Withee to Humbird line.
The stronger storms will produce gusty winds of 30 to 40 mph,
frequent lightning and brief heavy downpours, as well as drop the
temperatures some 10 to 15 degrees. When thunderstorms approach
your location, move indoors until they pass.
RRS
Special weather statement, Jul 4, 12:32 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
132 PM CDT WED JUL 4 2018
IAZ008-009-MNZ079-086-087-094-095-042000-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
132 PM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
OLMSTED...MOWER...WABASHA...DODGE AND WESTERN FILLMORE COUNTIES...
At 130 PM CDT, radar indicated strong thunderstorms were located
along a line west of intestate 35, from Faribault to Owatonna,
Austin and Mason City. Movement was east at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with the
stronger storms.
Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Plainview, Chatfield, Spring Valley, Eyota,
Hayfield, Oronoco, Grand Meadow, St. Ansgar, Elgin, Le Roy, Mazeppa
and Adams.
Torrential rainfall is also possible with the stronger storms and
may cause localized flooding, especially in urban areas. Do not
drive your vehicle through flooded roadways.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4443 9215 4321 9219
4321 9302
TIME...MOT...LOC 1830Z 259DEG 29KT 4458 9339 4329 9342
RRSThunderstorm Wind, Olmsted
- When
- July 4, 1:45 PM CST
- Where
- Olmsted County, 2.87 mi SE of Salem Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.950, -92.560
Trees were snapped off and a basketball pole was damaged southwest of Rochester.
Thunderstorm Wind, Olmsted
- When
- July 4, 1:50 PM CST
- Where
- Olmsted County, 1.7 mi SW of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.010, -92.490
Trees were snapped off west of Rochester.
Thunderstorm Wind, Olmsted
- When
- July 4, 1:59 PM CST to 2:07 PM CST
- Where
- Olmsted County, 1.38 mi N of Chatfield to 5.27 mi SE of Dover
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $145,000
- Reported by
- Newspaper
- Coordinates
- 43.870, -92.180
Winds of 50 to 70 mph flattened corn from near Chatfield northeast to the Winona County border south of St. Charles.
Thunderstorm Wind, Winona
- When
- July 4, 2:07 PM CST to 2:12 PM CST
- Where
- Winona County, 2.76 mi N of Saratoga to 1.7 mi SW of Utica
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $125,000
- Reported by
- Newspaper
- Coordinates
- 43.920, -92.070
Winds of 50 to 70 mph flattened corn from the Olmsted County border south of St. Charles to areas east of St. Charles.
Thunderstorm Wind, Winona
- When
- July 4, 2:18 PM CST
- Where
- Winona County, 1.7 mi SW of Hart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.860, -91.750
The outflow from a line of thunderstorms contained severe wind gusts as it moved across southern Winona County and blew down trees southeast of Lewiston.
Thunderstorm Wind, Winona
- When
- July 4, 2:37 PM CST
- Where
- Winona County, 1.47 mi SSW of Winona
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.030, -91.660
Part of a barn roof was blown off south of Winona as the outflow from a line of thunderstorms moved across eastern Winona County.
Thunderstorm Wind, Houston
- When
- July 4, 3:18 PM CST
- Where
- Houston County, La Crescent
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 43.830, -91.280
Power lines were blown down in La Crescent.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 4, 2018$19,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772588, 772592, 773302, 773303, 772561, 772593, 773432.